Iowa, 2010Damaging Wind in Iowa, April 23, 2010
April 23, 2010 · NWS DVN · 1 event in 1 county or zone
An isolated thunderstorm knocked down a tree in Burlington, IA during the evening of April 23. The tree fell onto some power lines resulting in a power outage to most of the downtown area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm knocked down a tree in Burlington, IA during the evening of April 23. The tree fell onto some power lines resulting in a power outage to most of the downtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 23, 2:36 PM CST, 6 hours 4 minutes earlier.
Area forecast discussion, Apr 23, 2:36 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT FRI APR 23 2010
.SYNOPSIS...
POTENT STACKED CYCLONE CENTERED IN EXTREME EASTERN COLORADO WITH
WARM FRONT EASTWARD TO CENTRAL MISSOURI...AND COLD FRONT TO EASTERN
KS TO TX. HIGH PRESSURE WAS OVER THE GREAT LAKES. DEWPOINTS WERE
RISING INTO THE 60S FROM CENTRAL MO SOUTHWARD WITH DEWS IN THE 50S
INTO THE SOUTHERN DVN CWA...BUT IN THE 20S IN WISCONSIN AND
MICHIGAN. CURRENT TEMPS RANGED FROM THE 50S IN THE DVN CWA TO THE
70S FROM CENTRAL MO SOUTHWARD. WARM ADVECTION RAINS CONTINUED TO
PUSH NORTHEAST FROM NORTHERN IA INTO NORTHERN AND CENTRAL IL.
.HAASE..
&&
.SHORT TERM...TONIGHT AND SATURDAY...
I LIKE THE SCENARIO PRESENTED BY THE GFS FOR THIS PERIOD. WARM
ADVECTIONS RAINS WILL CONTINUE TO PUSH NORTHEAST ACROSS OUR NORTHERN
CWA REMAINDER OF THIS LATE AFTERNOON AND EVENING. WILL CONTINUE TO
HAVE HIGH POPS FOR THIS. MUCH OF THE SOUTHWEST HALF OF THE DVN CWA
WAS CURRENTLY DRY BUT NEW AREA OF SHOWERS AND THUNDERSTORMS WERE
DEVELOPING IN SOUTHERN AND CENTRAL MO...AND HEADED NORTHEAST. WILL
ONLY HAVE CHANCE POPS THIS EVENING IN THE SOUTHWEST HALF OF THE CWA.
BUT AS THE UPPER LOW PUSHES INTO KS TONIGHT DIFFLUENCE ALOFT SPREADS
INTO MUCH OF OUR REGION. THIS COMBINED WITH STRENGTHENING LOW LEVEL
JET AND WARM FRONT MOVING NORTHWARD INTO THE CWA SHOULD ALLOW FOR
NUMEROUS SHOWERS AND AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY
TOWARDS MIDNIGHT AND OVERNIGHT. WILL HAVE HIGH POPS FOR ALL OF THE
CWA AFTER MIDNIGHT. FORECAST SOUNDINGS INDICATE THE COLUMN QUITE
SATURATED SO LOCALLY HEAVY RAINFALL THE MAIN ISSUE WITH THESE STORMS
AS PRECIPITABLE WATERS INCREASE TO OVER 1.30 INCHES...BUT CANT RULE
OUT SOME SMALL HAIL. MIN TEMPS TONIGHT IN THE 50S.
THINGS ARE PROBLEMATIC FOR SATURDAY AS SPC HAS ENTIRE CWA IN SLIGHT
RISK FOR SEVERE. HOWEVER LATEST MODEL RUNS TAKE UPPER LOW IN KS AND
MOVE IT TO MO. IMPRESSIVE SHORT WAVE ROUNDING THE BASE OF THE DEEP
TROUGH...CURRENTLY SEEN ON WATER VAPOR LOOPS JUST SOUTH OF THE
ARIZONA/OLD MEXICO BORDER...ARRIVES INTO THE LOWER MS VALLEY BY
SATURDAY MORNING. IN RESPONSE TO THIS...CYCLOGENESIS DEVELOPS IN
NORTHEAST TX BY 12Z SATURDAY WITH THE LOW DEEPENING RAPIDLY AS IT
TRACKS INTO SOUTHERN IL BY SATURDAY EVENING. THIS IS ALSO WHAT
TRIGGERS THE MAJOR TORNADO OUTBREAK LATE TONIGHT AND SATURDAY IN THE
SOUTHERN STATES. WITH THE MAIN DYNAMICS AND COLD POOL MOVING ACROSS
MO ON SATURDAY THIS LOOKS TO BE THE MAIN AREA FOR SEVERE WEATHER.
OPERATIONAL MODELS SIMILAR IN SHOWING MIMINAL QPF IN THE DVN CWA ON
SATURDAY...UNTIL LATE IN THE DAY WHEN OVERRUNNING DEVELOPS IN
ASSOCIATION WITH THE DEEPENING CYCLONE TO OUR SOUTHEAST. FOR NOW
WILL CONTINUE THE IDEA OF CHANCE POPS FOR SHOWERS AND STORMS BUT
THIS IS THE REAL POSSIBILITY THAT MUCH OF THE DAY WILL END UP DRY.
COUNTING ON WARM FRONT TO BE NORTH OF THE CWA ON SATURDAY WITH AT
LEAST SOME SUNSHINE TO BOOST MAX TEMPS INTO THE LOWER TO MID 70S.
..HAASE..
.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
MID LEVEL IMPULSE WITH H3 JET OF 120+ KT EJECTING FROM BASE OF
CENTRAL PLAINS SHORTWAVE TROUGH TO RESULT IN DEEPENING OF STORM
SYSTEM AS IT PASSES S/E OF CWA THROUGH SUN. WHAT REMAINS SOMEWHAT
UNCERTAIN IS THE MAGNITUDE OR RATE OF DEEPENING... WHICH IS TIED TO
STRENGTH AND AMOUNT OF LATENT HEAT RELEASE FROM CONVECTION ACROSS
THE LOWER MISSISSIPPI VALLEY. THE MAGNITUDE OF DEEPENING WILL HAVE
DIRECT CORRELATION TO THE MAGNITUDE OF WINDS AND QPF. BUT...
REGARDLESS OF THE STRENGTH DIFFERENCES IN MODELS ALL SUPPORT RAIN
BECOMING FAIRLY WIDESPREAD SAT NGT WITH DEVELOPING DEFORMATION ZONE
ON NORTHWEST FLANK OF THE LOW IMPACTING MUCH OF CWA ESPECIALLY THE
SOUTHEAST 2/3RDS. GEM...GFS AND ECMWF ALL DOING REASONABLY WELL WITH
ONGOING CONVECTION AND SO LEANED TOWARD BLEND ON EVOLUTION/MAGNITUDE
OF LOW AND QPF/WINDS. FORCING AND HIGH MOISTURE LADEN FEED (PW/S
AROUND 1 INCH) CERTAINLY SUPPORTS MODERATE TO LOCALLY HEAVY RAIN
AMOUNTS ADVERTISED BY THESE MODELS... WITH WIDESPREAD 0.5 TO 1.5
INCHES... WITH HIGHEST AMOUNTS MAINLY ALONG AND EAST OF MISSISSIPPI
RVR. SUNDAY LOOKS LIKE PRETTY UGLY OF A DAY WITH TEMPS HELD AROUND
50 OR IN THE 50S WITH CLOUDS AND RAIN AND GUSTY NORTH WINDS 15 TO 30
MPH. IF SYSTEM DEEPENS TO 980 MB OR SO AS SHOWN BY SOME MODELS...
THEN THESE WINDS ARE UNDERDONE. RAIN DIMINISHES FROM WEST TO EAST
SUN AFTN/SUN NGT AS SYSTEM PULLS AWAY. SOME CLEARING POSSIBLE SUN
NGT BUT SUGGESTIONS OF LINGERING MSLP GRADIENT/BL MIXING TO PREVENT
BOTTOM DROPPING OUT AND SO STAYED CLOSE TO CURRENT FCST WHICH
ALREADY IS A LITTLE BELOW MEX GUIDANCE. MODELS CONTINUE TO SHOW MORE
ENERGY DIVING DOWN IN NORTHWEST FLOW ON BACKSIDE OF DEPARTING
SYSTEM... THUS HAVE KEPT SLIGHT CHC POPS MON AFTN-MON NGT FOR NOW
WITH MOISTURE AVAILABILITY AND TRACK STILL TO BE DETERMINED. BEYOND
MON...IT APPEARS COUPLE DAYS OF QUIET WX TUE-WED WITH SEASONABLE
TEMPS WITH AMPLIFICATION OF MID/UPPER LEVEL RIDGING OVER MIDWEST AS
BARRAGE OF ENERGY MOVES INTO THE WEST. PCPN RETURNS THOUGH BY
THU-FRI AS SOME OF THIS ENERGY EJECTS OUT AND INTERACTS WITH NEARBY
FRONTAL ZONE AND GULF MOISTURE. ..05..
&&
.AVIATION...
MVFR TO OCNL IFR CONDS OVER THE TAF SITES REMAINDER OF THIS
AFTERNOON AND TONIGHT. AREA OF SHOWERS ACROSS NORTHEAST IA WILL
CONTINUE TO PUSH TO THE NORTHEAST. SCATTERED SHOWERS POSSIBLE
ELSEWHERE THIS EVENING BEFORE MORE NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOP ACROSS EASTERN IA FROM 06Z TO 12Z.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE/MCCLURE
Hazardous weather outlook, Apr 23, 10:53 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 AM CDT FRI APR 23 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241700-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1153 AM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS ROUGHLY ALONG AND SOUTH OF INTERSTATE 80 THIS EVENING.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA LATE
THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE
THIS EVENING WITH THE MAIN THREAT BEING LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS MAY
BECOME SEVERE WITH THE MAIN THREAT LARGE HAIL. HOWEVER AN ISOLATED
TORNADO IS ALSO POSSIBLE. THE STORM PREDICTION CENTER HAS A SLIGHT
RISK OF SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA.
LATE SATURDAY NIGHT AND SUNDAY...MODERATE TO LOCALLY HEAVY RAIN
AMOUNTS ARE ANTICIPATED ALONG AND EAST OF THE MISSISSIPPI RIVER.
THIS MAY CAUSE SOME STREAMS TO RISE TO NEAR BANKFALL AND CAUSE MINOR
PONDING OF WATER IN URBAN AND LOW LYING LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY
AFTERNOON AND EVENING.
HAASE
Thunderstorm Wind, Des Moines
- When
- April 23, 8:40 PM CST
- Where
- Des Moines County, 1.62 mi SW of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.806, -91.105
An isolated thunderstorm knocked down a tree onto an Alliant Energy transmission line connecting to a $3.2 million substation at the intersection of Fourth and Fifth Streets in Burlington, IA during the evening of April 23. Power was out to most of the downtown area until the early morning hours of April 24. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 23 to 24, 20101 death · 9 injured · $1.8 million · EF1 · 53 events
- Flash Flooding and Debris Flows in Puerto Rico, April 23 to 24, 20101 death · $10,000 · 9 events
- Tornadoes and Flash Flooding in Mississippi, April 23 to 24, 20101 injured · $413,000 · EF1 · 27 events
- Flash Flooding and Hail in Arkansas, April 23 to 24, 2010$481,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Texas, April 23 to 24, 20103 injured · $93,000 · EF0 · 19 events
- Tornado and Hail in Mississippi, April 23, 2010$52,000 · EF1 · 22 events
- Tornado and Flash Flood in Arkansas, April 23 to 24, 2010$188,000 · EF0 · 5 events
- Tornado and Hail in Arkansas, April 23 to 24, 2010$45,000 · EF0 · 11 events
- Flash Flood and Heavy Rain in Missouri, April 23 to 24, 2010$50,000 · 2 events
- Hail and Damaging Wind in Missouri, April 23, 2010$22,000 · 1.75 in hail · 18 events
- High Wind and Strong Wind in Texas, April 23, 2010$30,000 · 52 kt wind · 7 events
- Marine Strong Wind in Gulf of Mexico, April 23 to 24, 2010$20,000 · 69 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220270.